Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 32, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 30, 2003, 3:52 PM MDT for Laramie County, Wyoming. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2003, 3:52 PM MDT (21:52 UTC)
- Expired
- May 30, 2003, 4:15 PM MDT
- In force
- 23 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 23 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -397 J/kg
- Mixed-layer LCL
- 2902 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
495 WUUS55 KCYS 302152 SVRCYS WYC021-302215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 352 PM MDT FRI MAY 30 2003 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN LARAMIE COUNTY IN SOUTHEAST WYOMING THIS INCLUDES THE CITY OF CHEYENNE * UNTIL 415 PM MDT * AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS IN EXCESS OF 60 MPH 18 MILES SOUTH OF FEDERAL...OR ABOUT 23 MILES WEST OF CHEYENNE...MOVING EAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE NORTH CHEYENNE...WARREN AF BASE AND WHITAKER IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4135 10524 4102 10526 4103 10472 4143 10481 GRIFFITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:05 PM MDT, 47 minutes earlier.
Area forecast discussion, May 30, 3:05 PM MDT, 47 minutes before
ZCZC CYSWRKAFD ALL TTAA00 KCYS 181738 AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 145 PM MDT FRI MAY 30 2003 SHORT TERM...SEVERAL CONCERNS IN THE SHORT TERM. 88D NOT SHOWING MUCH AS OF THIS WRITING BUT GUIDANCE SHOWING HIGHER POPS THAN GOING FORECAST SO MAY NEED TO BUMP THEM UP ESPECIALLY IN THE SOUTHERN PORTIONS OF THE CWA. LIS AND CAPES WOULD SUGGEST TSRA DEVELOPMENT THIS AFTERNOON AND EVENING. SECONDLY WITH THE POSSIBILITY OF LOCALLY HEAVY RAIN AND RAPID SNOW MELT...MBRFC IS CONCERNED WITH LARAMIE RIVER POSSIBLY EXCEEDING FLOOD STAGE. TRANSITORY 500H RIDGE TO CROSS CWA TONIGHT WITH PVA MOVING IN BEHIND IT BY LATE TONIGHT AND EARLY MORNING HOURS. THIS FEATURE WILL BE THE TRIGGER FOR INCREASING THE POPS IN THE SOUTH. GUIDANCE ACTUALLY SHOWING HIGHER POPS AFTER MIDNIGHT THAN WITH THIS EVENINGS CONVECTIVE ACTIVITY. BY SATURDAY EVENING CWA BACK UNDER NW FLOW. THE SFC PATTERN SHOWS HIGH PRESSURE TO THE E/NE WHICH WILL PROVIDE SE/S FLOW NEXT 36 HOURS. THIS WILL INCREASE THE LOW LEVEL RH RAPIDLY BY SATURDAY MORNING. SOME AREAS EAST OF THE MOUNTAINS WILL SEE LOW CLOUDS AND THIS AGAIN WILL PROVIDE ENOUGH LOW LEVEL MOISTURE AND ALONG WITH THE FORECAST LIS/CAPE FOR MORE CONVECTION TOMORROW. LONG TERM...UPPER FLOW DEVELOPS WESTERLY COMPONENT FROM SAT-SUN AS STRONGER VORTICITY LOBES MOVE THROUGH. FLOW WILL HAVE SURFACE FEATURE NEAR CONTINENTAL DIVIDE TO INTERACT WITH. BOTH ETA/AVN HAVE 0.1 TO 0.25 QPF AMOUNTS AT TIMES DURING PERIOD. UPPER FLOW RETURNS TO NORTHWESTERLY FOR START OF WORKWEEK AND BECOMES NORTHERLY FOR LATER PART OF WEEK WITH RESULTING SIGNIFICANT COOLING ALOFT/THICKNESSES. BY MIDWEEK DRY BUT THREAT FROST POSSIBLE...ESPECIALLY LARAMIE/RAWLINS. .CYS... WY...NONE. NE...NONE. GRIFFITH/COX
Hazardous weather outlook, May 30, 9:53 AM MDT, 5 hours 59 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-311130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 953 AM MDT FRI MAY 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON WITH THE SHOWERS BECOMING MORE WIDESPREAD DURING THE EVENING. DUE TO COOLER AIR MOVING IN FROM THE NORTHEAST...THE BEST INSTABILITY WILL BE SOUTH OF A DOUGLAS WYOMING TO SIDNEY NEBRASKA LINE. THE MAIN THREAT TODAY APPEARS TO BE DOWNBURST WINDS THAT COULD EXCEED 60 MPH AND CAUSE VERY LOCALIZED DAMAGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ONLY A FEW THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING WITH THESE FORMING ALONG AND EAST OF INTERSTATE 25. ONE OR TWO COULD AGAIN PRODUCE SOME SMALL HAIL OVER THE PLAINS OF SOUTHEAST WYOMING WITH AN ISOLATED SEVERE EVENT NOT OUT OF THE QUESTION. ANOTHER CHANCE OF THUNDERSTORMS WILL OCCUR BOTH SUNDAY AND MONDAY AFTERNOON AND EVENING. EVEN COOLER TEMPERATURES WILL MOVE IN TUESDAY ALONG WITH A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. DRY AND RATHER COOL CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. GRIFFITH
In the hours before
Local storm report, May 30, 3:41 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
341 PM MDT FRI MAY 30 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0333 PM 4 SE LARAMIE WY .75 INCH HAIL
05/30/03 ALBANY *** 0 INJ ***
0305 PM 4 SE LARAMIE WY .75 INCH HAIL
05/30/03 ALBANYLocal storm report, May 30, 3:41 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
341 PM MDT FRI MAY 30 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM 4 SE LARAMIE WY .75 INCH HAIL
05/30/03 ALBANYThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:04 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 26 min |
| May 30, 5:04 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 41 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.